Aa
Aa
A
A
A
Close
Avatar universal

BP and Heart Rythm

About a month ago I started having problems with high blood pressure. I have never had problems before. I have a heart murmur and palpitations (skipping/double beats) forever. My BP was surging to 198/104 and I had to go to the hospital. They said I could have hypertension and sent me to my primary doctor. She said stress and anxiety could be causing it and put me on 25 mg twice a day of Metoprolol and 12.5 mg once a day of Hydrothiazide or something like that (it is a diuretic, can't spell it). I have to have labs done (Metabolic profile and CBC) which I am doing this weekend. The meds seemed to work very well for about a week and a half but my BP has been going back up this past week. No new stress, just BP going from 120/78 in the morning to 153/83. Three days ago I climbed 10 stairs at work and my heart rate went over a 100 and ever 3rd or 4th beat it was skipping very hard. Took about 20 minutes to calm down and freaked me out so bad. Now I've noticed that the slightest activity (even walking from bedroom to kitchen) causes my heart rate to increase. I know I have heightened awareness but I don't think my hear should start pounding from every day activity. When I sit quietly I notice the palpitations and sometimes they are two and three in a row. Of course that starts my anxiety and then my BP goes up. I am only 46 and I don't smoke (I did smoke for 20 years but quit last August). I don't drink a lot of caffeine or use a lot of salt. I am 70 lbs overweight but I have been at least 50 lbs overweight for more than 20 years. I gained and additional 33 lbs when I quit smoking but have lost 7 lbs in the last 2 weeks with the medicine. Can anyone tell me what could be wrong with my heart? I am so scared every day and so aware of it. I also have GERD and take 40 mg Omeprezole daily and the GERD does cause me to have chest pain sometimes. I don't think the chest pain is from the heart.
6 Responses
1807132 tn?1318743597
Gerd may play a big roll in your elevated heart rate.  When the vagus nerve gets irritated from the gerd it sends signals to the heart causing it to act up.  So work on the gerd, and try to drink a bit more water.  A diuretic can dehydrate you causing your heart rate to go up.   I would also go back and ask for tests to evaluate the health of your heart if you haven't had any.  A stress test and echo may be good enough.  Considering your past lifestyle it would be good to evaluate the heart health.  Other than that it can be a matter of finding the right dosage of bp meds and giving them some time to work.  The body needs time to adjust fully before you finally feel well.  Avoid caffeine and sodium as well.  Maybe get into yoga or meditation to work on anxiety and you will likely find you feel better.  Take care.
Avatar universal
Thank you Michelle. I didn't know GERD could affect my heart. I have had an EKG and a chest xray and they both came back normal. I am afraid to have a stress test after what happened with the stairs. My hear just pounds so much and with the smallest effort. I am trying to get into meditation. I really appreciate your comments very much.
1 Comments
Nothing that you have mentioned seems to indicate that you could not handle a stress test but even so you are with trained medical professionals who can handle things if something went wrong just so you know.
144586 tn?1284666164
Stimulation of the vagus nerve LOWERS the heart rate and drops blood pressure.
995271 tn?1463924259
the weight will definitely affect BP.   It was probably only a matter of time.    Everyone I know who has a high BMI ends up on BP meds and pre diabetic or diabetic type 2.   For all of the people I know in that situation who lost the weight both the BP and insulin resistance returned to normal.  

High BP and metabolic syndrome/diabetes puts people in a mortality range the same as smokers.  Yea it's bad, it'll take 15 years off average life expectancy and bro down quality of life.    

Salt has been shown, in every race except for blacks, to have no effect on BP management.  The changes are too small from salt restriction to be clinically significant.  

Chronic high BP will usually lead to remodeled atria and a-fib.  

the meds you are on have side effects that you were talking about.  You will also build resistance to them in the first week and it will require taking larger doses to overcome this.

I think your next step is to call your doctor and adjust your meds accordingly.  You should also give serious thought to treating the root causes of the issue instead of taking meds, the root cause probably being your weight.  If it were me I would not want to be on BP meds the rest of my life because they have their own set of problems.  Sorry I'm being preachy.  It's in my nature to focus on and fix the root cause.  
Avatar universal
I read over my BP readings for the last two weeks. My BP before I started the Metoprolol averaged 153/83. When I started taking the meds it averaged 120/80. This is a morning reading. My pulse seems to be around 68-71 regardless. After taking the meds for a week or so my BP has gone back to 155/88 on average.

I only take 50 mg a day and the readout that comes with it says the normal starting dose is 100 mg. I am going to call the dr today and let her know that my BP has gone back up despite the meds. I really want to see a cardiologist and have the echo done. I know I prob need a stress test but it does scare me terribly. If I cannot even walk 10 steps without my heart rate going up what will running on a treadmill do?
1 Comments
" If I cannot even walk 10 steps without my heart rate going up what will running on a treadmill do?"  

That's what needs answering, that's why they do the test, to see what's going on under load.
Avatar universal
Hi there. BP meds need adjustment at the start till the correct regieme is found. Also its a known fact that BP can be at a high level first thing in the morning. I think its something to do with the Circadian rhythm . Metoprolol is a beata blocker and should help lower heart rate? You know that you will be told to loose weight. The opening line from doctors regarding high BOP is normally to get out walking. However reading your post  I can feel your fear of exercise and the increased heart rate your getting . Make a list of your worries regarding your health. Go back to your doctor and have the issues addressed fully. The BP, the skipped beats etc. You can also get a stress test where you can get a medication in advance of the test. The medication produces the same effect on the heart as exercise, without you having to go on a treadmill at all. This might be easier for you as you seem to fear the stress test
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.